Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 268, NWS Fort Worth, TX

August 14, 2012Montague County, Wise County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 14, 2012, 6:20 PM CDT for Montague County, Wise County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2012, 6:20 PM CDT (23:20 UTC)
Expired
Aug 14, 2012, 7:00 PM CDT
In force
40 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Montague County, TX, Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 96 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 6:04 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2550 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS54 KFWD 142320
SVRFWD
TXC337-497-150000-
/O.NEW.KFWD.SV.W.0268.120814T2320Z-120815T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
620 PM CDT TUE AUG 14 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...
  NORTHERN WISE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 700 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF CHICO...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALVORD AROUND 640 PM...
  FORESTBURG AROUND 700 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3330 9746 3319 9791 3343 9792 3369 9754
TIME...MOT...LOC 2320Z 237DEG 19KT 3337 9784

$$


82/JLD
2 follow-up statements
750 
WWUS54 KFWD 142340
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
640 PM CDT TUE AUG 14 2012

TXC337-497-150000-
/O.CON.KFWD.SV.W.0268.000000T0000Z-120815T0000Z/
MONTAGUE TX-WISE TX-
640 PM CDT TUE AUG 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN WISE AND SOUTHEASTERN MONTAGUE COUNTIES...

AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALVORD...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALVORD AT 645 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3351 9750 3330 9746 3319 9791 3343 9792
TIME...MOT...LOC 2340Z 262DEG 18KT 3336 9766

$$


82/JLD
723 
WWUS54 KFWD 150001
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CDT TUE AUG 14 2012

TXC337-497-150011-
/O.EXP.KFWD.SV.W.0268.000000T0000Z-120815T0000Z/
MONTAGUE TX-WISE TX-
701 PM CDT TUE AUG 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WISE AND SOUTHEASTERN
MONTAGUE COUNTIES EXPIRES AT 700 PM CDT...

RADAR INDICATED THAT HEAVY RAIN AND STRONG GUSTY WINDS WERE STILL 
POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3351 9750 3330 9746 3319 9791 3343 9792
TIME...MOT...LOC 2340Z 262DEG 18KT 3336 9766

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:35 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 14, 3:35 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT TUE AUG 14 2012

.DISCUSSION...
OLD FRONTAL BOUNDARY HAS SURGED NORTHWARD DURING THE DAY TODAY IN
RESPONSE TO DEEPENING SURFACE LOW PRESSURE OVER NORTHWEST TEXAS.
DEWPOINTS THAT WERE IN THE UPPER 30S AND LOW 40S YESTERDAY ARE NOW
IN THE UPPER 50S TO LOW 60S ACROSS MOST OF NORTH TEXAS. THE LAST
SEVERAL FRAMES OF VISIBLE SATELLITE IMAGERY SHOWS AN EXPANSIVE CU
FIELD EXTENDING FROM THE TX PANHANDLE ACROSS NORTH TEXAS INTO
LOUISIANA. THE MOST CONGESTED CU APPEARS TO BE ACROSS OUR FAR
NORTHWEST COUNTIES WHERE A FEW SHOWERS HAVE DEVELOPED.
THUNDERSTORMS ARE ALREADY ONGOING ACROSS THE PANHANDLE. THIS WHOLE
AREA IS CHARACTERIZED BY MODERATE HIGH BASED INSTABILITY ON THE
ORDER OF 1500-2000J/KG ALONG WITH VERY STEEP LOW LEVEL LAPSE
RATES. FOCUS FOR CONVERGENCE IS THE OLD FRONTAL BOUNDARY AND LARGE
SCALE FORCING FOR ASCENT WILL BE INCREASING WITH THE APPROACH OF A
S/W TROF MOVING OUT OF WESTERN KANSAS. WITH TEMPERATURES NOW IN
THE LOW 100S IN MANY AREAS...THUNDERSTORMS SHOULD CONTINUE TO
INCREASE IN COVERAGE AND INTENSITY AS UPPER FORCING OVERSPREADS
THE AREA. INITIAL DEVELOPMENT SHOULD REMAIN OFF TO THE NORTHWEST
AND SPREAD SOUTHEAST WITH TIME. LOCALLY RUN SEVERE WX PARAMETERS
INDICATE DEEP LAYER SHEAR OF AROUND 30KTS WHICH WILL BE SUFFICIENT
FOR AT LEAST SOME ORGANIZED CLUSTERS OF SEVERE STORMS THROUGH
TONIGHT. HAVE FOLLOWED CLOSELY THE HIGH RES GUIDANCE OF THE TTU
3KM WRF AND SPC 4KM WRF...AND WILL SHOW INCREASING POPS THROUGH
THE LATE EVENING. GIVEN THE VERY STEEP LOW LEVEL LAPSE RATES WITH
TEMP/DEWPOINT SPREADS APPROACHING 50 DEGREES...DAMAGING DOWNBURST
WINDS WILL BE THE MAIN THREAT WITH ANY STORMS. ANY ORGANIZED
CONVECTION WILL POSE AN ENHANCED WIND THREAT AND POSSIBILITY OF
SEVERE HAIL. MOST OF THE ACTIVITY IS EXPECTED TO REMAIN ACROSS THE
NORTHERN HALF OF THE CWA THROUGH THE OVERNIGHT HOURS AND WILL SHOW
POPS TAPERING OFF TOWARD MORNING. PARTLY CLOUDY SKIES ARE EXPECTED
ON WEDNESDAY WITH HIGHS AGAIN NEAR 100 DEGREES IN MOST AREAS.

THERE IS A LITTLE UNCERTAINTY AS TO THE POP FORECAST BY LATE
TOMORROW AFTERNOON AND TOMORROW NIGHT AS THE FRONTAL BOUNDARY WILL
STILL BE AROUND...ALTHOUGH MUCH MORE DIFFUSE. SOME OF THE GUIDANCE
IS GENERATING ANOTHER CLUSTER OF THUNDERSTORMS AND MOVING THEM IN
OUR GENERAL DIRECTION. AT THIS TIME WILL LEAVE THE POPS OUT FOR
TOMORROW NIGHT INTO EARLY THURSDAY BUT THIS MAY NEED TO BE
ADJUSTED IF A MORE NOTABLE FORCING MECHANISM CAN BE IDENTIFIED
WITHIN THE NORTHWEST FLOW. SIMILAR TO TODAY...ANY STORMS THAT
DEVELOP WOULD POSE A DAMAGING WIND THREAT GIVEN STEEP LOW LEVEL
LAPSE RATES.

STILL ON TAP ARE THE COOLER TEMPERATURES AND INCREASING RAIN
CHANCES FOR THE END OF THE WEEK AND UPCOMING WEEKEND. MEDIUM RANGE
GUIDANCE STILL SHOWING AMPLIFICATION OF THE UPSTREAM RIDGE OVER
THE WESTERN US. THIS WILL ALLOW A DEEP TROF TO DIG ACROSS THE
EASTERN US SENDING A STRONG COLD FRONT...FOR THIS TIME OF THE YEAR...
INTO NORTH TEXAS. THE FRONT SHOULD BE APPROACHING THE AREA BY
FRIDAY BUT WITH STRENGTHENING NORTHWEST FLOW ALOFT...PLENTY OF
MOISTURE AND THE BOUNDARY...SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP. FRONTAL BOUNDARY IS EXPECTED TO HANG UP
ACROSS NORTH TEXAS THIS WEEKEND. THIS WILL LIKELY PROVIDE SEVERAL
OPPORTUNITIES FOR RAINFALL THROUGH SUNDAY. FOR NOW WILL KEEP THE
30/40 POPS GOING THROUGH THE WEEKEND AND SHOW TEMPS COOLING INTO
THE LOWER 90S.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  99  78  99  76 /  50  10  10  10  20
WACO, TX              77 101  76 100  74 /  10  10  10  10  10
PARIS, TX             72  95  74  96  72 /  50  20  10  20  30
DENTON, TX            74  99  76  98  73 /  60  20  10  20  30
MCKINNEY, TX          75  98  77  98  74 /  60  20  10  20  30
DALLAS, TX            79  99  79  99  76 /  50  10  10  10  20
TERRELL, TX           75  97  76  98  74 /  50  10  10  10  20
CORSICANA, TX         75  97  75  98  74 /  30  10  10  10  10
TEMPLE, TX            75 100  76 100  73 /  10  10  10  10  10
MINERAL WELLS, TX     74  99  75  98  72 /  30  10  10  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 14, 3:47 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT TUE AUG 14 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
347 PM CDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT
ALONG AND NORTH OF A LINE FROM COMANCHE...TO WACO...TO PALESTINE.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING DOWNBURST
WINDS AND LARGE HAIL...ESPECIALLY WEST OF THE INTERSTATE 35
CORRIDOR AND NORTH OF INTERSTATE 20. LOCALLY HEAVY RAINFALL AND
CLOUD TO GROUND LIGHTNING WILL ALSO PRESENT A HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW THUNDERSTORMS WILL LINGER ON WEDNESDAY...MAINLY NORTH OF
INTERSTATE 20.

BREEZY CONDITIONS ON WEDNESDAY AND THURSDAY MAY RESULT IN ELEVATED
FIRE WEATHER CONCERNS...GENERALLY WEST OF THE INTERSTATE 35 CORRIDOR
AND SOUTH OF THE INTERSTATE 20 CORRIDOR.

LOW THUNDERSTORM CHANCES WILL RETURN TO THE NORTHERN PORTIONS OF
NORTH TEXAS THURSDAY AFTERNOON AND INCREASE REGION-WIDE THURSDAY
NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF INTERSTATE 20 AND
WEST OF INTERSTATE 35 THROUGH THE EVENING. VERY LIMITED SPOTTER
ACTIVATION IS POSSIBLE ACROSS THE NORTHERN HALF OF NORTH TEXAS
OVERNIGHT.

In the hours before

Special weather statement, Aug 14, 4:49 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
449 PM CDT TUE AUG 14 2012

TXZ091-142215-
MONTAGUE TX-
449 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN MONTAGUE COUNTY

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF BOWIE OR NEAR
BELLEVUE...MOVING EAST AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE STONEBURG.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3380 9774 3350 9772 3350 9798 3382 9798
TIME...MOT...LOC 2148Z 269DEG 19KT 3366 9802

82/JLD
Special weather statement, Aug 14, 5:13 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
513 PM CDT TUE AUG 14 2012

TXZ091-142245-
MONTAGUE TX-
513 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN MONTAGUE COUNTY

AT 513 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF BOWIE...MOVING NORTHEAST AT 35
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE AND STONEBURG.

FREQUENT CLOUD TO GROUND LIGHTNING... HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3378 9761 3344 9758 3343 9798 3376 9798
TIME...MOT...LOC 2213Z 229DEG 31KT 3355 9793

82/JLD
Special weather statement, Aug 14, 5:43 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
543 PM CDT TUE AUG 14 2012

TXZ091-142315-
MONTAGUE TX-
543 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  MONTAGUE COUNTY

AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF BOWIE...MOVING EAST AT 20
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...ST. JO...FORESTBURG
AND STONEBURG.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3377 9749 3343 9749 3344 9798 3378 9797
TIME...MOT...LOC 2243Z 282DEG 18KT 3362 9788

82/JLD
Special weather statement, Aug 14, 6:00 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
600 PM CDT TUE AUG 14 2012

TXZ092-093-142330-
GRAYSON TX-COOKE TX-
600 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN COOKE COUNTY
  NORTHWESTERN GRAYSON COUNTY

AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF
WHITESBORO TO 5 MILES NORTHEAST OF GAINESVILLE...MOVING EAST AT 20
MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE CALLISBURG...POTTSBORO AND
WHITESBORO.

VERY HEAVY RAIN AND OUTFLOW WIND GUSTS TO 40 MPH ARE LIKELY WITH
THESE STORMS.

LAT...LON 3387 9688 3386 9686 3388 9679 3383 9676
      3385 9670 3392 9667 3390 9663 3366 9664
      3365 9715 3373 9716 3373 9710 3380 9711
      3383 9706 3384 9709 3387 9708 3385 9703
      3389 9699 3395 9699 3397 9692
TIME...MOT...LOC 2300Z 277DEG 16KT 3394 9691 3368 9708

82/JLD
Special weather statement, Aug 14, 6:08 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
608 PM CDT TUE AUG 14 2012

TXZ101-102-142330-
JACK TX-WISE TX-
608 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN JACK COUNTY
  WESTERN WISE COUNTY

AT 607 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF BRIDGEPORT OR 5 MILES WEST
OF CHICO...MOVING EAST AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALVORD AND CHICO.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3343 9798 3343 9766 3312 9761 3300 9815
      3345 9810 3345 9798
TIME...MOT...LOC 2307Z 248DEG 19KT 3332 9791

82/JLD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:49 PM CDTSpecial Weather StatementFWDMontague26 min
Aug 14, 5:13 PM CDTSpecial Weather StatementFWDMontague32 min
Aug 14, 5:43 PM CDTSpecial Weather StatementFWDMontague32 min
Aug 14, 6:08 PM CDTSpecial Weather StatementFWDWise22 min
Aug 14, 6:22 PM CDTSpecial Weather StatementFWDYoung23 min
Aug 14, 6:27 PM CDTSpecial Weather StatementFWDGrayson63 min
Aug 14, 6:43 PM CDTSpecial Weather StatementFWDJack, Young62 min
Aug 14, 6:47 PM CDTSpecial Weather StatementFWDWise28 min
Aug 14, 6:52 PM CDTSevere Thunderstorm WarningFWDGrayson53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.